Hail, Day
- When
- August 22, 12:49 PM CST
- Where
- Day County, 4.43 mi W of Waubay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.340, -97.410
A cluster of storms eventually merged into one strong cell east of the Aberdeen area during the afternoon with numerous large hail and damaging wind reports. Hail topped out at baseball diameter and winds peaked at 90 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cluster of storms eventually merged into one strong cell east of the Aberdeen area during the afternoon with numerous large hail and damaging wind reports. Hail topped out at baseball diameter and winds peaked at 90 mph. The system also produced a tornado before dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 22, 11:54 AM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1254 PM CDT Sun Aug 22 2021 .UPDATE... Issued at 1254 PM CDT Sun Aug 22 2021 18z aviation discussion updated below. UPDATE Issued at 1023 AM CDT Sun Aug 22 2021 Current area of showers and storms in central sd this morning lifting quickly off to the northeast. The radar returns have weakened some along with decreasing lightning activity. It is moving into less instability to the northeast. Expect this area to continue to lift northeast, weaken, and move out of the region into the early afternoon. Otherwise, the sun will come out and warm it up and destabilize it. With this destabilization along with steeper mid level lapse rates up to 8C and good deep layer shear, some severe storms will be more likely with this second round of storms. Made adjustments to the weather and pops through this evening along with increasing the winds. && .SHORT TERM...(Today through Monday Afternoon) Issued at 400 AM CDT Sun Aug 22 2021 The first round of waa induced showers has begun this morning as southeasterly sfc winds increase across central SD ahead of an approaching sfc low and upper trough. Helping to feed the waa and moisture availability is a 45 kt llj that will only gradually diminish to 30 to 35 kts as it pushes east this afternoon ahead of the sfc low. With daytime heating and the interaction of the upper trough and the llj late this afternoon into the evening from the James Valley east, there will be the potential for some strong to severe storms. There are a couple of limiting factors, however. Dewpoints in the 40s and 50s will be slow to rise into the 60s to provide enough instability. Dry, warm air will quickly push in from the west behind the low helping to set up a cap. Seeing any redevelopment in the upper trough interaction is more unlikely the farther west you go. LLM may not build over the far east as quickly as models depict, either. The sweet spot may be right over the James Valley between 20z and 0z with strong shear, better moisture channeling up the valley and the right alignment of the shortwave trough as it catches up with and surpasses the sfc front. All hazards will be possible if any supercells manage to form along this boundary. The other concern of the day is the dry air mass behind the low. Areas west river will see RH fall to around 20 percent with some breezy winds still in place in the upper trough until closer to 0z. Jones and Stanley counties could near red flag conditions, especially if they miss out on wetting rain this morning. Due to uncertainty with placement of morning convection, however, opted to forgo a headline. Hot and dry conditions on Monday will lead to low RH again, but winds will be more on the marginal side for red flag if still breezy. .LONG TERM...(Monday Evening through Saturday) Issued at 400 AM CDT Sun Aug 22 2021 Not really much change for the extended with closer to seasonal temperatures, with the upper pattern dominated by a mostly zonal southwest oriented flow. A plume of mid level moisture from the Desert Southwest, and a warm advection push ahead of a very subtle wave will bring chances for moisture, though with 700mb temperatures around +13C this will be confined to elevated convection. Despite some cooling aloft, and a surface front (though there is some difference between deterministic guidance on timing) BUFKIT profiles never really suggest convection will become rooted in the boundary layer. We should have a mostly dry Tuesday night and while blended guidance has chance POPs for Wednesday, there is a shortwave ridge over the western Dakotas, so again probably confined to weak elevated convection. An upper trough deepens over the western CONUS for a stronger mid level southwesterly flow regime. There are 3 distinct waves that follow which is why the later half of the work week and into the weekend looks to be more active. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1254 PM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Showers and storms are expected to affect the ABR and ATY airports at or in the vicinity early this afternoon before more showers and storms develop later this afternoon and evening. This second round of showers/storms could again affect ABR and ATY as the responsible upper level lift and surface trough moves/pushes east. Otherwise, gusty winds from the south southwest at 15 to 30 knots will become west northwest into the early evening and then become light tonight. With the recent rainfall, light winds, and clear skies tonight expect some MVFR fog to form at both ABR and ATY with possible lower IFR vsbys at times. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Wise LONG TERM...Connelly AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Aberdeen SD
802 AM CDT Sun Aug 22 2021
SDZ033-045-048-221345-
Stanley SD-Lyman SD-Jones SD-
802 AM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of northern Jones,
south central Stanley and northwestern Lyman Counties through 845 AM
CDT/745 AM MDT/...
At 801 AM CDT/701 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Okaton, or 10 miles northwest of Murdo, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Van Metre around 815 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4399 10106 4400 10105 4402 10105 4438 10059
4400 10024 4384 10095
TIME...MOT...LOC 1301Z 236DEG 37KT 4398 10089
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
VipondThe Aberdeen radar (KABR), 79 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
13 thunderstorm wind, 11 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.
A small outbuilding was destroyed by estimated 75 mph winds.
Several livestock shelters were destroyed by estimated 75 mph winds.
Large branches were downed and power poles were leaning from estimated 75 mph winds.
Power lines were downed on the northeast side of Aberdeen by estimated 70 mph winds.
Large trees were downed and major crop damage occurred from estimated 75 mph winds.
Branches of 6 to 7 inches in diameter were downed by estimated 75 mph winds.
A brief touchdown of a tornado occurred with no damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for South Dakota, 2021Warnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972470, 972028, 972039, 972041, 972042, 972088, 972089, 972090, 972091, 972092, 972093, 972100, 972094, 972099, 972095, 972096, 972097, 972098, 972462, 972463, 972464, 972465, 972466, 972467, 972468, 972469.